Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kaletra or Sustiva
Jun 18, 2006

Thank you Dr Young for you answer. You were asking if the change of med was because of side effects. As you indicated I have terrific immunologic and virologic response, this is why I am not sure why I am switching. The doctor just said before you start getting bad results, such as bad cholesterol, it is best to switch while you are doing great. Long term effect of Kaletra could cause trouble. This is why I am worried, is Sustiva better for me in long term? For sure sustiva is a easier threatment (once a day), however I never had problems taking my med, missed only once since 2001. I am told I am the perfect patient. I really worry about the switch, I work full time, don't want this to affect my concentration, etc. One thing with Kaletra, the pain in the legs, also had a bowel incident the other day, maybe problems are starting...

I will ask to meet with the pharmacist next week at the hospital and ask more questions.

Do you think I should question the switch of my med.

Thank you

Response from Dr. Young

Thanks for your follow up.

First off, it's important to recognize that all cholesterol effects are not antiretroviral medication- many people in this country have problems with their cholesterol and don't have HIV, no?

So, if the cholesterol is the major parameter that's causing your doctor to consider a switch, before abandoning a clearly successful regimen, here's a few things to consider: is your diet optimal, or is it loaded with fats and grease? Are you getting adequate exercise? Is the problem the cholesterol, triglycerides or both? Do you have other risk factors for coronary artery disease and stroke?

In general, when making changes to successful regimens, I'll first stick to switches within the same drug class. In your case, I'd be considering a switch from lopinavir/ritonavir (Kaletra) to one of the other protease inhibitors-- namely atazanavir (Reyataz), fosamprenavir (Lexiva, Telzir) or perhaps saquinavir (Inverase). All have the potential to offset some of the PI-induced changes in your cholesterol. If an in-class switch doesn't affect the changes desirred, then I'd consider a switch across class- in your case, to the NNRTI.

Lastly, don't forget that the addition of lipid lowering agents, like a statin, have recently been shown to be more effective than switch from PI to NNRTI. This is likely because of the fact that a statin will treat both the lipid increase due to HIV medication as well as that caused by bad diet or bad genes.

I hope this helps, best of luck. BY



Previous
Fungul infection
Next
Lesion in lower stomach

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement